Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Jackson, KY

March 1, 1997Powell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 1, 1997, 12:14 AM EST for Powell County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 1997, 12:14 AM EST (05:14 UTC)
Expired
Mar 1, 1997, 12:45 AM EST
In force
31 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Powell County, KY

The radar

The Jackson,KY radar (KJKL), 52 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 010515 RRA
SVRJKL
KYC197-203-010545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1214 AM EST SAT MAR 1 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...PULASKI
   ...ROCKCASTLE
 
AT 1213 AM DOPPLER RADAR INDICATED A SEVER THUNDERSTORM 10 MILES
NORTHWEST OF SOMERSET NEAR CAINS STORE.  THE STORM WAS MOVING NORTHEAST
AT 45 MPH AND WILL BE MOVING ACROSS SCIENCE HILL...WALNUT GROVE...AND
MOUNT VERNON BY 1240 AM.

THIS STORM WILL LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LARGE HAIL IS ALSO POSSIBLE.

0 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

INGRAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:31 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 28, 9:31 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EST FRI FEB 28 1997

HAND ANALYSIS AT 00Z PLACES WARM FRONT ALONG KY/TN BORDER AND SLOWLY
LIFTING NORTH. PRECIP WITH THIS FEATURE IS STILL EXTENDS FROM NW SOUTH
CAROLINA...ACROSS N GA AND ON INTO N AL AND N MS. SHRA ARE VERY
SCATTERED THOUGH WITH BETTER PRECIP OCCURRING ALONG OH RIVER WITH VORT
ACTION AND STRONG H8 JET. SO FAR...SHRA ARE STAYING WEST OF JKL CWA.

ETA INITIALIZED FRONT A LITTLE FURTHER NORTH THAN I PLACED IT ON MY
HAND ANALYSIS. NGM PANELS NOT AVAILABLE YET. 88-D AND DIAL INS TO
ADJACENT RADARS KMRX/KOHX WOULD INDICATE THAT A FEW SHRA WILL BE
MOVING INTO CUMBERLAND/CLINTON/WAYNE COUNTIES BY 03Z.

TURBO UA PROGRAM INDICATES THETA E RIDGE FROM NW SC ACROSS S TN AND
INTO N ARKANSAS. QUITE A BIT DRIER NORTH OF THAT AREA.

SE FLOW ALREADY ESTABLISHED IN MOST OF CWA...AND TEMPS WILL FALL OFF
SLIGHTLY ONCE THE RAIN MOVES IN HERE. IT/S GOING TO TAKE AWHILE THOUGH
FOR THE RAIN TO ARRIVE. MINS LOOK IN GOOD SHAPE FOR NOW. WILL HAVE TO
WATCH SHRA TO OUR WEST FOR EASTWARD SPREAD TONIGHT. WILL LEAVE
PREVIOUS FCSTRS TEMPS AND POPS ALONE FOR NOW. FCST APPEARS REASONABLE.

JKL 58/75/61/65 7487
LOZ 57/75/61/6 5 7487

INGRAM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:14 AM ESTSevere Thunderstorm WarningJKLRockcastle31 min
Mar 1, 6:11 AM ESTFlash Flood WarningJKLMorgan3 hr
Mar 1, 6:11 AM ESTFlash Flood WarningJKLMontgomery, Powell3 hr
Mar 1, 6:24 AM ESTFlash Flood WarningJKLMorgan3 hr
Mar 1, 6:24 AM ESTFlash Flood WarningJKLBath, Montgomery, Powell3 hr
Mar 1, 6:38 AM ESTFlash Flood WarningJKLMenifee2 hr
Mar 1, 7:03 AM ESTFlash Flood WarningJKLElliott3 hr
Mar 1, 8:06 AM ESTFlash Flood WarningJKLRowan4 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLMagoffin6 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLBath, Elliott, Menifee, Morgan, Rowan6 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLMontgomery, Powell6 hr
Mar 1, 12:57 PM ESTFlash Flood WarningJKLFleming2 hr
Mar 1, 2:25 PM ESTSevere Thunderstorm WarningJKLMontgomery45 min
Mar 1, 2:31 PM ESTSevere Thunderstorm WarningJKLEstill, Powell44 min
Mar 1, 2:43 PM ESTSevere Thunderstorm WarningJKLJackson, Rockcastle47 min
Mar 1, 3:01 PM ESTTornado WarningJKLMenifee, Powell49 min
Mar 1, 3:07 PM ESTFlash Flood WarningJKLBath, Elliott, Fleming, Menifee, Morgan, Rowan4 hr
Mar 1, 3:07 PM ESTFlash Flood WarningJKLEstill, Powell4 hr
Mar 1, 3:07 PM ESTFlash Flood WarningJKLMontgomery4 hr
Mar 1, 3:10 PM ESTSevere Thunderstorm WarningJKLMorgan, Wolfe50 min
Mar 1, 3:13 PM ESTTornado WarningJKLMorgan47 min
Mar 1, 3:23 PM ESTSevere Thunderstorm WarningJKLLee37 min
Mar 1, 3:48 PM ESTSevere Thunderstorm WarningJKLMagoffin32 min
Mar 1, 4:04 PM ESTSevere Thunderstorm WarningJKLJohnson, Martin46 min
Mar 1, 6:45 PM ESTFlash Flood WarningJKLElliott, Menifee, Morgan, Rowan6 hr
Mar 1, 6:45 PM ESTFlash Flood WarningJKLBath, Fleming6 hr
Mar 1, 6:45 PM ESTFlash Flood WarningJKLMontgomery, Powell6 hr
Mar 1, 6:45 PM ESTFlash Flood WarningJKLEstill6 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.